Cyclosporine impairs release of endothelium-derived relaxing factors in epicardial and resistance coronary arteries.
BACKGROUND Cyclosporin A is reported to impair endothelium-mediated vasorelaxation and induce endothelin release in some noncoronary vascular beds. We wished to determine whether acute cyclosporine administration induces endothelial dysfunction in coronary conductance or resistance arteries.
METHODS AND RESULTS We examined the effect of intracoronary acetylcholine, N omega-nitro-L-arginine methyl ester (L-NAME), L-arginine, nitroglycerin, and adenosine before and after acute cyclosporine administration (3 mg/kg IV over 30 minutes) in anesthetized dogs. Flow velocity was measured with a 0.014-in Doppler wire to assess resistance vessel responses, and epicardial coronary lumen area was simultaneously measured with a 4.3F, 30-MHz imaging catheter inserted over the Doppler wire. In 6 dogs, acetylcholine-induced increase in flow velocity was attenuated by cyclosporine in vehicle (137% to 55% at 10(-5) mol/L, P < .001), as was acetylcholine-induced epicardial vasodilation (14.1% to 6.7% at 10(-5) mol/L, P < .001). Vasodilation in response to intracoronary nitroglycerin (200 micrograms) and adenosine (6 mg) were unchanged by cyclosporine. Epicardial vasoconstriction with L-NAME (10(-4) mol/L) was reduced by cyclosporine (Pre, 7.4 +/- 0.9%; Post, 2.6 +/- 1.2%; P = .04), but L-arginine (10(-4) mol/L) had no effect after cyclosporine. In another 5 dogs, pure cyclosporine impaired acetylcholine-induced vasodilatation to the same degree as cyclosporine in vehicle (Cremophor); vehicle infusion did not impair endothelial function. In 5 more dogs, cyclosporine did not increase either arterial or coronary sinus concentrations of endothelin-1.
CONCLUSIONS The present study shows that cyclosporine acutely impairs release of endothelium-derived relaxing factor in canine conductance and resistance coronary arteries and provides evidence for decreased epicardial nitric oxide release after cyclosporine. The potential contribution of acute cyclosporine-induced coronary endothelial dysfunction to posttransplant vasculopathy needs further study.
- Copyright © 1994 by American Heart Association